Monte Carlo for estimating exponential convolution

Gertsbakh, Ilya, Neuman, Eyal and Vaisman, Radislav (2014) Monte Carlo for estimating exponential convolution. Communications in Statistics - Simulation and Computation, 44 10: 2696-2704. doi:10.1080/03610918.2013.842591

Author Gertsbakh, Ilya
Neuman, Eyal
Vaisman, Radislav
Title Monte Carlo for estimating exponential convolution
Journal name Communications in Statistics - Simulation and Computation   Check publisher's open access policy
ISSN 1532-4141
Publication date 2014-05-23
Year available 2014
Sub-type Article (original research)
DOI 10.1080/03610918.2013.842591
Open Access Status
Volume 44
Issue 10
Start page 2696
End page 2704
Total pages 13
Place of publication Philadelphia, PA, United States
Publisher Taylor & Francis
Collection year 2015
Language eng
Formatted abstract
We study the numerical stability problem that may take place when calculating the cumulative distribution function of the Hypoexponential random variable. This computation is extensively used during the execution of Monte Carlo network reliability estimation algorithms. In spite of the fact that analytical formulas are available, they can be unstable in practice. This instability occurs frequently when estimating very small failure probabilities (10−30−10−40) that can happen for example while estimating the unreliability of telecommunication systems. In order to address this problem, we propose a simple unbiased estimation algorithm that is capable of handling a large number of variables.
Keyword Hypoexponential distribution
Monte Carlo
Rare events
Network reliability
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ
Additional Notes Accepted author version posted online: 23 May 2014

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 1 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 24 Oct 2014, 11:15:44 EST by Radislav Vaisman on behalf of Mathematics